South Dakota, 2010

Damaging Winds in South Dakota, August 30, 2010

August 30, 2010 · NWS ABR · 13 events in 7 counties and zones

A line of thunderstorms brought damaging wind gusts up to 70 mph to parts of northeast South Dakota. Several trees were uprooted along with several structures sustaining some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A line of thunderstorms brought damaging wind gusts up to 70 mph to parts of northeast South Dakota. Several trees were uprooted along with several structures sustaining some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 30, 2:10 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 30, 2:10 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
310 PM CDT MON AUG 30 2010

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MAIN CHALLENGE IN THE NEAR TERM IS THUNDERSTORM CHANCES
TONIGHT...THEN PRECIPITATION CHANCES AGAIN ON WEDNESDAY. A BROAD
UPPER TROUGH CURRENTLY SITS OVER THE WESTERN UNITED STATES. WILL
SEE A COUPLE OF SHORTWAVES RIDE AROUND THE TROUGH AND ACROSS THE
NORTHERN PLAINS TONIGHT AND TUESDAY...THEN THE ENTIRE TROUGH
SLIDES EASTWARD AND ACROSS THE REGION WEDNESDAY. A SURFACE LOW
PRESSURE SYSTEM IS CURRENTLY SITUATED FROM EASTERN NORTH DAKOTA TO
EASTERN COLORADO...WITH THE ASSOCIATED COLD FRONT FROM NEAR
EAST CENTRAL NORTH DAKOTA TO NORTHWEST NEBRASKA. LARGE AREA OF
SHOWERS...WITH SOME EMBEDDED THUNDERSTORMS...OVER THE WESTERN AND
CENTRAL DAKOTAS DOWN TO NORTHWESTERN KANSAS. MUCH OF THIS AREA HAS
REMAINED CLOUD COVERED TODAY...BUT THE EASTERN DAKOTAS HAS SEEN
QUITE A BIT OF SUNSHINE...AND SOUTHERLY WINDS HAVE BROUGHT IN A
DECENT FETCH OF MOISTURE. AS THE FRONT BEGINS TO PUSH EAST AND THE
UPPER SHORTWAVE TRACKS OVERHEAD...EXPECT TO SEE AN INCREASE IN
DEVELOPMENT AND STRENGTH OF STORMS THIS EVENING...MAINLY ALONG AND
EAST OF THE JAMES RIVER VALLEY. CAPE VALUES ALREADY EXCEEDING
2000 J/KG WITH LIS BETWEEN -6 AND -9 IN THAT REGION...SO CERTAINLY
NOT LACKING INSTABILITY. WILL SEE A 35 TO 40 KNOT LOW LEVEL JET
OVER THE FAR EAST CWA INCREASE TO 40 TO 50 KNOTS OVERNIGHT. 0 TO 6
KM HELICITY AND SHEAR VALUES ARE MARGINAL. STORMS WITH HAIL AND
STRONG WINDS SEEM LIKELY ACROSS THE EAST...WITH MAIN QUESTION
BEING POTENTIAL FOR TORNADOES. LOW LEVEL (O TO 1 KM)
SHEAR...HELICITY AND AND EHI ARE FAIRLY STRONG FROM ABOUT
INTERSTATE 29 EASTWARD...SO CANNOT RULE OUT AN ISOLATED TORNADO OR
TWO.

HIGH PRESSURE MOVES IN BEHIND THE EXITING FRONT LATE TONIGHT AND
BECOMES DOMINANT OVER THE AREA TUESDAY AND TUESDAY NIGHT. ANOTHER
LOW PRESSURE SYSTEM APPROACHES ON WEDNESDAY AND WEDNESDAY
NIGHT...AND LOOKS TO BRING ANOTHER CHANCE OF PRECIPITATION. NOT AS
MUCH WARM AIR OR MOISTURE EXPECTED TO BE AROUND...SO INSTABILITY
WILL NOT BE REAL STRONG...BUT ENOUGH TO AT LEAST CONTINUE A
MENTION OF PRECIPITATION FOR BOTH THE WEDNESDAY AND WEDNESDAY
NIGHT TIME FRAME.

TONIGHTS LOW TEMPERATURES WILL STAY MILD WITH SOUTHERLY FLOW MUCH
OF THE NIGHT...THEN COOLER TEMPERATURES EXPECTED WITH THE SURFACE
HIGH ON TUESDAY AND BEFORE THE NEXT SYSTEM REACHES THE AREA ON
WEDNESDAY. GENERALLY LOOKING AT 70S FOR DAYTIME HIGHS. TONIGHTS
LOWS IN THE MID 50S TO UPPER 60S WILL GIVE WAY TO LOWS IN THE
UPPER 40S TO LOWER 50S TUESDAY NIGHT AND WEDNESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY
THE EXTENDED PORTION OF THE FORECAST BEGINS WITH A MID LEVEL TROF
OVER THE NORTHERN PLAINS. COLD AIR ALOFT ALONG WITH STEEP LOW
LEVEL LAPSE RATES MAY RESULT IN SCT THUNDERSTORMS ACROSS THE NE
CWA ON THURSDAY. THIS MID LEVEL TROF WILL PUSH INTO OHIO RIVER
VALLEY...WHICH WILL RESULT IN INCREASING HEIGHTS ACROSS THE
NORTHERN PLAINS. WITH THE INCREASING HEIGHTS...GENERALLY EXPECT A
SLOW WARMING TREND BEGINNING ON FRIDAY...AND LASTING THROUGH THE
END OF THE PERIOD. ALONG WITH THE SLOW WARM UP...DRY CONDITIONS
ARE ALSO EXPECTED.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH THE VALID TAF
PERIOD. AN AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL
MOVE ACROSS THE AREA THIS EVENING. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE COLD FRONT...WHICH MAY IMPACT
KPIR/KATY/KABR. MVFR TO IFR CONDITIONS MAY BE POSSIBLE UNDER
STRONGER STORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...PARKIN
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 30, 3:41 AM CST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
441 AM CDT MON AUG 30 2010

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
441 AM CDT MON AUG 30 2010 /341 AM MDT MON AUG 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON ACROSS CENTRAL SOUTH
DAKOTA...SPREADING EAST INTO EASTERN SOUTH DAKOTA AND WESTERN
MINNESOTA THROUGH THE EVENING HOURS. SEVERE STORMS ARE POSSIBLE
WITH HAIL AND STRONG WINDS. STRONG WIND GUSTS APPEAR TO BE THE
BIGGER THREAT. A SMALL TORNADO THREAT EXISTS AS WELL ACROSS
NORTHEASTERN SOUTH DAKOTA EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AND WEDNESDAY EVENING.
THERE IS A SLIGHT RISK FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR
PORTIONS OF CENTRAL AND EASTERN SOUTH DAKOTA.

TMT

The radar

The Aberdeen radar (KABR), 18 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
August 30, 3:18 PM CST
Where
Brown County, 1.69 mi NE of Richmond
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.540, -98.610

Seventy mph winds blew out several windows in the house.

Thunderstorm Wind, Brown

When
August 30, 3:26 PM CST
Where
Brown County, 2 mi NW of Westport
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.670, -98.530

Sixty mph winds were estimated northwest of Westport.

Thunderstorm Wind, Brown

When
August 30, 4:02 PM CST
Where
Brown County, 1.19 mi SE of Aberdeen
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
45.460, -98.460

Thunderstorm Wind, Brown

When
August 30, 4:10 PM CST
Where
Brown County, 0.48 mi E of Bath
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.470, -98.320

Sixty mph winds were estimated in Bath.

Thunderstorm Wind, Brown

When
August 30, 4:15 PM CST
Where
Brown County, 3.59 mi SSE of Richmond
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.470, -98.610

Seventy mph winds blew out a window in the house.

Thunderstorm Wind, Brown

When
August 30, 4:40 PM CST
Where
Brown County, 2 mi NE of Barnard
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.750, -98.470

Seventy mph winds took the roof off of a shed and tipped an auger over.

Thunderstorm Wind, Marshall

When
August 30, 4:40 PM CST
Where
Marshall County, Langford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.600, -97.830

Sixty mph winds were estimated in Langford.

Thunderstorm Wind, Clark

When
August 30, 4:45 PM CST
Where
Clark County, 2.29 mi NNW of Crocker
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.130, -97.790

Seventy mph winds brought several large tree branches down.

Thunderstorm Wind, Clark

When
August 30, 5:00 PM CST
Where
Clark County, 2.45 mi W of Clark
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
44.880, -97.770

Seventy mph winds blew a semi off of Highway 212. The semi suffered extensive damage with the driver receiving minor injuries.

Thunderstorm Wind, Day

When
August 30, 5:25 PM CST
Where
Day County, 3.45 mi S of Webster Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.230, -97.520

Sixty mph winds were estimated south of Webster.

Thunderstorm Wind, Roberts

When
August 30, 5:55 PM CST
Where
Roberts County, 2.43 mi W of Summit
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.300, -97.080

Sixty mph winds were estimated west of Summit.

Thunderstorm Wind, Hamlin

When
August 30, 7:15 PM CST
Where
Hamlin County, 0.69 mi N of Estelline Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.580, -96.900

Seventy mph winds downed several large evergreen trees along with many large tree branches in Estelline.

Thunderstorm Wind, Deuel

When
August 30, 7:45 PM CST
Where
Deuel County, Clear Lake Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.770, -96.680

Seventy mph winds brought down some trees and several branches in Clear Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257752, 257753, 257754, 257755, 257756, 257757, 257758, 257759, 257760, 257762, 257763, 257751, 257764.